by clicking the arrows at the side of the page, or by using the toolbar.
by clicking anywhere on the page.
by dragging the page around when zoomed in.
by clicking anywhere on the page when zoomed in.
web sites or send emails by clicking on hyperlinks.
Email this page to a friend
Search this issue
Index - jump to page or section
Archive - view past issues
News Bulletin : ADA News Bulletin October 2010
Single-agent analgesia may not be sufficient to achieve adequate pain relief.1 Paracetamol and non-steroidal anti-inflammatory drugs (NSAIDs, like ibuprofen) can be used for the temporary relief of dental pain,2,3 however single-agent analgesic therapy may not always be sufficient to achieve adequate pain relief.1 Panadeine Extra is the strongest analgesic available without a prescription based on codeine content per dose A combination of analgesics that work in different ways – like paracetamol and codeine may be beneficial. This is because a combination of analgesics that have two different modes of action can enable an increase in analgesia whilst minimising side effects.3 ,4 In some patients it may be appropriate to offer a fixed-dose paracetamol/codeine combination rather than an NSAID or NSAID/codeine combination for the management of stronger pain, particularly for patients in whom NSAIDs are contraindicated.3 Strengthen your recommendation in dental pain relief with Panadeine Extra Panadeine Extra has been specially formulated, by combining the strength of codeine phosphate (15 mg) with paracetamol (500 mg) per tablet to provide fast, effective temporary relief from strong pain. Panadeine Extra contains the highest OTC dose of codeine (15 mg of codeine phosphate), making it the strongest pain reliever available without a prescription. Paracetamol/codeine combinations have been clinically proven in post-operative dental pain4–6 Several clinical studies have provided evidence of effective pain relief when paracetamol is combined with a low codeine dose.4 –6 In a study of patients who had undergone surgical removal of impacted third molars, paracetamol + codeine phosphate (500 mg/15 mg tablet x 2) [e.g. Panadeine Extra] provided significant improvement in post-operative pain relief over paracetamol (500 mg tablet x 2) alone (p=0.03), with no significant difference in side effects over 12 hours.4 “...there is a significant improvement in post- operative pain relief following this combination [paracetamol 1000 mg plus codeine 30 mg]”4 So the next time a patient requires proven relief from dental pain 4–6 – c onsider recommending Panadeine Extra Medianchangeinpainintensity(cm/h) 2 1.8 1.6 1.4 1.2 1 0.8 0.6 0.4 0.2 0 Paracetamol (500 mg tablet x 2) 1.81 Paracetamol/codeine (500 mg/15 mg tablet x 2) 0.45 Figure 1: Median change in pain intensity with paracetamol + codeine vs. paracetamol alone (n=82)4 Adapted from McCleod et al. 20024 Another study (n=139) compared the efficacy of a single tablet of either paracetamol/ codeine phosphate (300mg/15mg), paracetamol/codeine phosphate (300mg/30mg), floctafenine (400mg) or placebo for the relief of pain following dental surgery.6 All three treatments were significantly superior to placebo (p=0.0001).6 A later study of 232 patients who underwent impacted third molar surgery, received either paracetamol + codeine phosphate (500mg/8mg x 2 tablets) taken every 4–6 hours or the NSAIDs etodolac (200mg x 2 tablets taken every 6–8 hours) or diflunisal (250mg x2 tablets taken every 8–12 hours).5 All three drugs were found to be effective in the control of post-operative pain.5 BROUGHT TO YOU BY THE MAKERS OF PANADEINE® EXTRA IN THE INTEREST OF THE QUALITY USE OF MEDICINES. Panadeine® Extra contains paracetamol 500 mg and codeine phosphate 15 mg. Use: For the temporary relief from moderate to severe pain. Contraindications: Hypersensitivity to any ingredient in the product; children under 12 years. Dosage : Adults and children 12years and over: 2 caplets every 4–6hours orally with water; (maximum 8 capletsin 24hours).Precautions: CNS, respiratory depression; high doses, prolonged use; renal, hepatic Impairment; poor CYP2D6 function; pregnancy, lactation. Adverse reactions : Dependence; Impairment of mental & physical abilities; nausea, vomiting, constipation; dizziness, drowsiness. Interactions : Anticoagulants; sedatives, tranquilisers; drugs affecting gastric emptying; chloramphenicol; hepatic enzyme inducers; CYP2D6 inhibitors. Please review full Product Information (PI) before recommending Panadeine Extra. The full PI is available from GlaxoSmithKline Consumer Healthcare on request (FREECALL 1800 028 533). Panadeine® and the Panadeine VibrationTM are trade marks of the GlaxoSmithKline group of companies. GlaxoSmithKline Consumer Healthcare. 82 Hughes Avenue, Ermington, NSW 2115. 1800 028 533. References: 1. Hargreaves K, Abbott P. Aust Dent J 2005; 50(s2): S14–S22. 2. Beaver WT. Am J Med 1984; 77(3A):38–53 . 3. Oral and Dental Expert Group. Therapeutic Guidelines: Oral and Dental. Version 1. Melbourne: Therapeutic Guidelines Limited; 2007. 4. Macleod G, et al. Aust Dent J 2002; 47: 147–51. 5.Comfort MB, et al. AustDent J2002; 47: 327–330 . 6. Bentley K, et al. Curr Ther Res 1991; 49: 147–54. GLA0095/ADA
ADA News Bulletin September 2010
ADA News Bulletin November 2010